Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 9, 2018, 5:28 AM EDT for Muskegon County, Oceana County, Michigan. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2018, 5:28 AM EDT (09:28 UTC)
- Expired
- Aug 9, 2018, 5:52 AM EDT
- In force
- 24 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Muskegon County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:34 AM EDT | TSTM WND GST 41 | 5 Wnw Montague, MI | MESONET STATION KMIMONTA5. |
| Aug 9, 5:42 AM EDT | TSTM WND GST 49 | 5 Sw Whitehall, MI | WHITEHALL LIGHTHOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
916
WUUS53 KGRR 090928
SVRGRR
MIC121-127-091030-
/O.NEW.KGRR.SV.W.0033.180809T0928Z-180809T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
528 AM EDT THU AUG 9 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Muskegon County in west central Michigan...
Southwestern Oceana County in west central Michigan...
* Until 630 AM EDT.
* At 528 AM EDT, a severe thunderstorm was located 9 miles northwest
of Montague, or 17 miles southwest of Hart, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Muskegon... Muskegon Heights... Roosevelt Park...
North Muskegon... Whitehall... Montague...
Lakewood Club... Fruitport... Norton Shores...
Dalton... Holton... New Era...
Rothbury... Brunswick... Muskegon SP...
Wolf Lake... Twin Lake... Cloverville...
Stony Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4366 8652 4345 8604 4329 8604 4329 8590
4312 8618 4312 8627 4323 8634 4337 8643
4350 8647 4360 8653 4364 8654
TIME...MOT...LOC 0928Z 308DEG 26KT 4347 8653
HAIL...1.00IN
WIND...60MPH
$$
DUKE1 follow-up statement
029
WWUS53 KGRR 090952
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
552 AM EDT THU AUG 9 2018
MIC121-127-091002-
/O.CAN.KGRR.SV.W.0033.000000T0000Z-180809T1030Z/
Muskegon MI-Oceana MI-
552 AM EDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR MUSKEGON AND SOUTHWESTERN
OCEANA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4366 8652 4345 8604 4329 8604 4329 8590
4312 8618 4312 8627 4323 8634 4337 8643
4350 8647 4360 8653 4364 8654
TIME...MOT...LOC 0949Z 308DEG 26KT 4336 8634
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:23 AM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 9, 3:23 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 323 AM EDT Thu Aug 9 2018 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine .SYNOPSIS... Issued at 323 AM EDT Thu Aug 9 2018 A line of showers and a few storms will be possible mainly this morning. Skies will then clear out this afternoon with near average temperatures. A chance of afternoon/early evening showers and storms will be possible each day through the weekend. Most of the time it will be dry, but a few showers/storms will pop up each afternoon. Temperatures will max out in the low to mid 80s each day. The threat of rain looks to diminish a bit Monday into Tuesday as the system providing the rain chances over the weekend should rotate east of the area. This will be temporary as another system could move in on Wednesday, bringing more chances of showers and storms. && .SHORT TERM...(Today through Saturday) Issued at 323 AM EDT Thu Aug 9 2018 Our initial concern in the short term is the line of showers and scattered thunderstorms dropping SE toward the area. The focus will then shift to diurnal convection as upper troughing eventually closes off, and keeps pcpn chances in here. The line of showers and storms moving SE across NE Wisconsin this morning has maintained itself, and even filled in a bit more through time. The models, especially the convection allowing models (CAMs) have kept this line intact longer, reaching most of the area before diminishing. This seems to be fueled by a 25 knot low level jet ahead of the sfc front that is keeping MU CAPEs over 2000 J/kg immediately ahead of the line. We are thinking this will affect much of the area with a quick burst of rain, but it will diminish further south as the low level jet undergoes its typical weakening toward/after sunrise. We do expect that with this line driving through and any associated outflow, that additional development of convection should take place south and east of the area not affected by the line. We are expecting a few more diurnal showers/storms to fire Fri afternoon. This will be supported by a short wave that will be dropping in from the NW. The better coverage may be across the SW corner of the area where lake breeze convergence may be maximized with a Erly component of the synoptic wind converging with the Wrly lake breeze component. Shear will be relatively weak with values up to 25 knots or so. Diurnal convection will once again be possible on Saturday afternoon/evening. The short wave diving in from the NW on Friday will be closed off as another short wave dives into the trough already in place. Diurnal instability will develop with the cooler mid levels and sfc heating taking place. .LONG TERM...(Saturday night through Wednesday) Issued at 323 AM EDT Thu Aug 9 2018 Sunday looks like somewhat of a repeat of Saturday, before we diminish the rain trends a bit for Monday, and more so on Tuesday. The upper low should be centered just south of the area on Sunday, allowing for more pop up showers and storms to form in the afternoon/evening hours. Models have been somewhat consistent with rotating the upper low a little more east by Monday, and out of the area on Tuesday. This will allow for drier conditions to be found as upper ridging builds over the area. We continue to watch a potentially interesting system that could affect the area on Wednesday and/or Wednesday night. This is especially true of the Euro which has shown some sort of deepening meso-scale low and heavy band of rain somewhere near the state for multiple runs. The features that appear to be driving this are an upper low that will be lifting to the NE toward the area, and a nrn stream short wave digging in across the region that will try to phase with it. We can't put much detail in for heavy rain for now. However, the Euro has a good track record recently at least acknowledging these kinds of systems will occur in some general vicinity. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 144 AM EDT Thu Aug 9 2018 Our main concern for the 06z fcsts is the broken line of showers and storms over NE Wisconsin as of 0545z. The trend in the model data has been for a better chance of this line holding together and making it through the terminals. We have allowed for a three hour period of bkn skies with VCSH for the time being. Thunder remains possible, however we are not confident at this time that thunder will persist long enough to reach the terminals in SW Lower. A brief bout of MVFR/IFR will accompany the pcpn if it hits any terminal. Once the line pushes through, mainly sct cumulus development will persist for the afternoon before diminishing this evening as we lose the heating of the day. Any additional shower/storm development this afternoon should end up south and east of the terminals. && .MARINE... Issued at 323 AM EDT Thu Aug 9 2018 A little bit of a wind max is moving over the marine areas this morning. It is bringing winds of 15 to 20 knots to most observations as of 07z. This wind max will be moving out today, allowing for winds to settle a bit and not require any headlines. The weekend looks like winds and waves should behave for people wanting to go out on the lake. The gradient is expected to stay relatively light, and should not cause issues. && .HYDROLOGY... Issued at 310 PM EDT Wed Aug 8 2018 Rain Tuesday night was heavy in spots along the Grand and Kalamazoo River basins. The area southeast of Lansing saw particularly heavy rainfall, with measured amounts between 3 and 5 inches. The rivers did rise, but were able to stay well within their banks due to recent dry conditions. Showers and thunderstorms are possible this afternoon in a warm and humid airmass. Coverage will not be very high however, and most locations will stay dry. A weak cold front will drop through the region late tonight and Thursday. This will provide additional showers and thunderstorms, but again coverage will be limited. Rain may be briefly heavy in storms that develop both today and Thursday, but widespread flooding is not expected. Occasional, but low, chances for showers and storms will exist Friday through Sunday, but areas of organized areas of rainfall are not forecast. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...NJJ SHORT TERM...NJJ LONG TERM...NJJ AVIATION...NJJ HYDROLOGY...HLO MARINE...NJJ
Hazardous weather outlook, Aug 9, 4:34 AM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 434 AM EDT Thu Aug 9 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-100845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 434 AM EDT Thu Aug 9 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms will be possible, mainly this morning. Severe weather is not expected, but penny sized hail and winds of 40 mph are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms will be possible mainly during the afternoon and evening hours from Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely to be needed. LMZ844>849-100845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 434 AM EDT Thu Aug 9 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms will be possible, mainly this morning. Severe weather is not expected, but penny sized hail and winds of 40 mph are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A thunderstorm will be possible mainly during the afternoon and evening hours from Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely to be needed.
In the hours before
Special weather statement, Aug 9, 4:05 AM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
405 AM EDT THU AUG 9 2018
MIZ037-038-090930-
Lake MI-Mason MI-
405 AM EDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY...
At 404 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arcadia to 12 miles northwest of Ludington
SP to 27 miles southeast of Point Beach State Park. Movement was
southeast at 25 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Ludington... Baldwin... Ludington SP...
Scottville... Luther... Fountain...
Free Soil... Freesoil... Chase...
Custer... Nirvana... Wolf Lake...
Idlewild... Irons... Walhalla...
Bristol...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4417 8558 4382 8556 4382 8642 4397 8646
4403 8651 4406 8651 4412 8643 4418 8639
TIME...MOT...LOC 0804Z 303DEG 22KT 4450 8632 4421 8664 4397 8706
NJJSpecial weather statement, Aug 9, 4:48 AM EDT, 40 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
448 AM EDT THU AUG 9 2018
MIZ043-090945-
Oceana MI-
448 AM EDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY...
At 448 AM EDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Mears SP, or 12 miles southwest of Ludington, moving
southeast at 35 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Hart... Shelby... Hesperia...
Mears SP... Silver Lake SP... Weare...
Elbridge... New Era... Rothbury...
St. Huberts... Stony Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4367 8653 4376 8645 4382 8643 4363 8604
4347 8604 4347 8646 4360 8653
TIME...MOT...LOC 0848Z 319DEG 29KT 4380 8657
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:58 AM EDT | Special Marine Warning | GRR | 73 min | |
| Aug 9, 4:05 AM EDT | Special Weather Statement | GRR | Lake, Mason | 85 min |
| Aug 9, 4:41 AM EDT | Special Marine Warning | GRR | 64 min | |
| Aug 9, 4:48 AM EDT | Special Weather Statement | GRR | Oceana | 57 min |
| Aug 9, 5:21 AM EDT | Special Marine Warning | GRR | 54 min | |
| Aug 9, 7:32 AM EDT | Special Weather Statement | GRR | Allegan | 58 min |
| Aug 9, 5:17 PM EDT | Special Weather Statement | GRR | Jackson | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.